Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Feb 7, 2009, 3:06 PM PST for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 7, 2009, 3:06 PM PST (23:06 UTC)
- Expired
- Feb 7, 2009, 6:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 3:24 PM PST | FLASH FLOOD | N Furnace Creek, CA | MOST ROADS IN DEATH VALLEY NATIONAL PARK ARE CLOSED DUE TO FLOODING FROM PROLONGED MODERATE TO HEAVY RAIN. EVACUATIONS ARE TAKING PLACE IN LOW LYING AREAS WITH DEBRIS AND WATER UP TO 8 INCHES DEEP FLOWING ACROSS ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 072306
FFWVEF
CAC027-080200-
/O.NEW.KVEF.FF.W.0001.090207T2306Z-090208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 PM PST SAT FEB 7 2009
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...
* UNTIL 600 PM PST.
* AT 253 PM PST...THE PUBLIC REPORTED FLASH FLOODING FROM PROLONGED
HEAVY RAINFALL....RESULTING IN THE CLOSURE OF SEVERAL MAJOR ROADS IN
THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...DEATH VALLEY JUNCTION...FURNACE CREEK
AND STOVEPIPE WELLS.
ADDITIONAL RAINFALL AMOUNTS OF UP TO HALF AN INCH ARE POSSIBLE IN
THE WARNED AREA...AS MODERATE RAIN SHOWERS ARE EXPECTED TO CONTINUE
THE REMAINDER OF THE DAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.
LAT...LON 3643 11729 3696 11756 3709 11739 3620 11619
3602 11637
$$
KENNEDY1 follow-up statement
262
WGUS75 KVEF 080037
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
437 PM PST SAT FEB 7 2009
CAC027-080200-
/O.CON.KVEF.FF.W.0001.000000T0000Z-090208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
437 PM PST SAT FEB 7 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PST FOR
CENTRAL INYO COUNTY...
AT 431 PM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING CONTINUING IN DEATH VALLEY NATIONAL PARK. HIGHWAYS 190 AND
178 WERE CLOSED BETWEEN FURNACE CREEK AND STOVEPIPE WELLS...AND
HIGHWAY 127 WAS CLOSED AT SPANISH TRAIL ROAD. SATELLITE AND RADAR
INDICATED THAT RAIN WILL CONTINUE IN THE FLOODED AREAS THROUGH 6 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FURNACE
CREEK AND STOVEPIPE WELLS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.
LAT...LON 3643 11729 3696 11756 3709 11739 3620 11619
3602 11637
$$
MORGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 9:55 AM PST, 5 hours 11 minutes earlier.
Area forecast discussion, Feb 7, 9:55 AM PST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PST SAT FEB 7 2009
.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA TODAY THEN INTO ARIZONA SUNDAY.
THIS WILL RESULT IN WIDESPREAD PRECIPITATION ACROSS THE AREA WITH
HEAVY SNOWFALL ACROSS THE MOUNTAINS. UNSETTLED WEATHER IS THEN
EXPECTED TO CONTINUE INTO NEXT WEEK AS A COLDER STORM MOVES ACROSS
THE REGION MONDAY AND POSSIBLY ANOTHER ONE DURING THE MIDDLE OF THE
WEEK. &&
.UPDATE...CURRENT RADAR IMAGERY SHOWS SCATTERED SHOWERS ACROSS THE
SOUTHWESTERN PORTION OF THE FORECAST AREA MOVING NORTHEAST WITH AN
OCCASIONAL LIGHTNING STRIKE. ISOLATED THUNDERSTORMS ARE EXPECTED TO
FORM THROUGHOUT THE AFTERNOON AS STABILITY DECREASES WITH THE STORM
MOVEMENT. CURRENT WARNINGS/ADVISORIES AND SHORT TERM FORECAST ARE ON
TRACK WITH THESE OBSERVATIONS THUS NO UPDATES NEEDED. -LABELLE- &&
.AVIATION...FOR MCCARRAN...AREAS OF RAIN AND ISOLATED THUNDERSTORMS
ARE EXPECTED TODAY. CIGS WILL CONTINUE TO LOWER AND EXPECTED TO BE
AOB 5KFT THROUGH MUCH OF THE DAY AND PRECIPITATION COVERAGE WILL
ALSO INCREASE THROUGH THE DAY. HEAVIEST PRECIPITATION IS EXPECTED TO
OCCUR BETWEEN 18Z-00Z THIS AFTERNOON ALTHOUGH SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR THROUGHOUT THE DAY. CIGS MAY LOWER TO AOB
3KFT AT TIMES ALONG WITH VSBYS FALLING TO UNDER 5SM. CONDITIONS ARE
EXPECTED TO REMAIN UNCHANGED INTO SUNDAY MORNING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SNOW...RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS...AND
GUSTY SOUTH/SOUTHWEST WINDS ARE LIKELY AREAWIDE OVER THE NEXT 24
HOURS AS A POTENT PACIFIC STORM SYSTEM MOVES ACROSS THE AREA.
CONDITIONS WILL NOT BEGIN TO IMPROVE UNTIL EARLY SUNDAY...IMPROVING
SLOWLY FROM WEST TO EAST DURING THE DAY. -KENNEDY-
&&
.PREVIOUS DISCUSSION...440 AM PST SAT FEB 7...THE OVERALL
EXPECTATIONS OF THE INCOMING COASTAL LOW REMAIN PRETTY CONSISTENT
WITH PREVIOUS FORECASTS WITH ONLY A COUPLE EXCEPTIONS.
FIRST...CONCENTRATED PRECIP OVER MOHAVE COUNTY SHOULD HOLD OFF UNTIL
LATER THIS AFTERNOON AND THE ONSET OF THE HEAVY SNOW WARNING FOR THE
MOUNTAINS HAS BEEN PUSHED BACK TO 5 PM MST. SECOND...SOUTHEAST TO
EASTERLY FLOW OVER INYO COUNTY CALIFORNIA SHOULD PROVIDE MOISTURE
STREAMING INTO THE MOUNTAINS FOR OROGRAPHICALLY ENHANCED SNOW
THROUGH LATE TONIGHT. A WINTER WEATHER ADVISORY WAS ISSUED THROUGH 4
AM PST SUNDAY ABOVE 5000 FEET. THAT SAID...THE SYSTEM APPEARED TO BE
EVOLVING INTO THE WIDESPREAD SOAKER THAT HAS BEEN EXPECTED FOR OUR
FORECAST AREA. RADAR LOOPS SINCE FRIDAY EVENING SHOWED A WIDENING
BAND OF SHOWERS EXTENDING FROM THE SAN DIEGO AREA UP ACROSS EASTERN
SAN BERNARDINO AND INYO COUNTIES. THIS BAND WAS SLOWLY PUSHING
EASTWARD ON THE PERIPHERY OF THE UPPER LOW. RECENT SATELLITE IMAGERY
SHOWED A PLUME OF SUBTROPICAL MOISTURE WHICH WILL BE PULLED FROM
NORTHERN BAJA UP INTO STRONG DIFFLUENT FLOW OVER THE AREA TODAY
WHICH WILL PRODUCE WIDESPREAD SHOWERS. A FEW LIGHTNING STRIKES WERE
ALREADY OBSERVED OVER SOUTHERN NEVADA AND ISOLATED THUNDERSTORMS CAN
BE EXPECTED THROUGH THE DAY AS THE LOW SLOWLY PROGRESSES INLAND. THE
BAND OF PRECIP PRECEDING THE LOW CENTER WILL SHIFT INTO NORTHWEST
ARIZONA THIS AFTERNOON. SOUTHEAST FLOW SHOULD CONTINUE TO WRAP THIS
MOISTURE INTO SOUTHERN NEVADA THROUGH LATE TONIGHT AND THE HEAVY
SNOW WARNING FOR THE SPRING MOUNTAINS/SHEEP RANGE WAS EXTENDED UNTIL
4 AM PST SUNDAY. THE SYSTEM WILL BE KICKED EAST SUNDAY AS ANOTHER
COLDER LOW DROPS DOWN THROUGH CENTRAL CALIFORNIA AND INTO THE REGION
MONDAY. SNOW LEVELS WILL DROP WITH THIS SYSTEM...POSSIBLY DOWN BELOW
3000 FEET BY MONDAY NIGHT. HOWEVER...MOISTURE WILL BE MUCH MORE
LIMITED DUE TO THE INLAND TRAJECTORY.
.LONG TERM...MODELS REMAIN IN EXCELLENT AGREEMENT IN SHOWING A
RATHER ACTIVE PATTERN THROUGH THE EXTENDED PERIOD. TUESDAY AND EARLY
WEDNESDAY IS EXPECTED TO BE BETWEEN SYSTEMS WITH WEAK HIGH PRESSURE
OVER THE AREA...BUT WINDS WILL INCREASE WEDNESDAY AS THE NEXT SYSTEM
DIVES DOWN THE CALIFORNIA COAST. MOISTURE IS FORECAST TO SPREAD INTO
THE NORTHERN ZONES WEDNESDAY AFTERNOON AND EVENTUALLY WORK
THROUGHOUT THE CWA DURING THE DAY THURSDAY. THE MODELS ARE SHOWING
THIS LOW TO REMAIN SLIGHTLY ONSHORE WHICH MAY LIMIT HOW MUCH
PRECIPITATION FALLS IN THE VALLEYS. THIS INITIALLY LOOKS LIKE
ANOTHER MAINLY UPPER ELEVATION EVENT...BUT A SLIGHT WESTWARD TRACK
OF THE LOW COULD BRING ADDITIONAL MOISTURE INTO THE AREA. THIS
SYSTEM WILL QUICKLY EXIT THE AREA FRIDAY AND FOLLOWED BY
ANOTHER...MUCH COLDER SYSTEM ON SATURDAY. THIS TRACK WILL BE NEARLY
THE SAME AS THE PREVIOUS SYSTEMS AND MAY REMAIN A MAINLY UPPER
ELEVATION EVENT...ESPECIALLY THE SIERRA. IN SHORT...EXPECT AN
UNSETTLED EXTENDED WITH TEMPERATURES WELL BELOW NORMAL. &&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 4 AM PST SUNDAY FOR NVZ014-015-018-
019.
AZ...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST
SUNDAY FOR AZZ001-003.
CA...WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY FOR
CAZ519-521-522. &&
ADAIR/GORELOW
HTTP://WEATHER.GOV/LASVEGASThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 4:09 AM PST | Winter Weather Advisory | VEF | Inyo | 24 hr |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.